Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 37, NWS Des Moines, IA

May 4, 2003Taylor County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 4, 2003, 4:43 AM CDT for Taylor County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2003, 4:43 AM CDT (09:43 UTC)
Expired
May 4, 2003, 5:30 AM CDT
In force
47 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Taylor County, IA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 12:10 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2003-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2003-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1759 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

483 
WUUS53 KDMX 040943
SVRDMX
IAC173-041030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
443 AM CDT SUN MAY 4 2003

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TAYLOR COUNTY IN SOUTHWEST IOWA

* UNTIL 530 AM CDT

* AT 442 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NEW MARKET...OR ABOUT 58 MILES SOUTHEAST
  OF COUNCIL BLUFFS...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  4 MILES NORTHWEST OF GRAVITY AROUND 500 AM...
  NEAR SHARPSBURG AROUND 510 AM AND
  NEAR LENOX AROUND 520 AM.

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM SUNDAY
MORNING FOR SOUTHWESTERN IOWA.

LAT...LON 4091 9493 4060 9492 4064 9448 4089 9450

JAW

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 4:25 AM CDT, 18 minutes earlier.

Area forecast discussion, May 4, 4:25 AM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
425 AM CDT SUN MAY 4 2003

BUSY NIGHT SO THIS WILL BE SHORT.  THUNDERSTORMS BLEW UP IN NW
MO...SWRN IA AND ERN NE ON THE EDGE OF THE WAA AND ALONG AN 850MB
INSTABILITY AXIS.  AS THE STORMS LIFT NNE THEY MOVE INTO A LESS
FAVORED AREA...AT LEAST FOR NOW SO I WOULD NOT EXPECT TO SEE A LOT
OF SVR IN IA THROUGH 6 OR 7 AM...AT LEAST NOT MORE THAN AN ISOLATED
SEVERE STORM.  THE AFOREMENTIONED INSTABILITY AXIS FINALLY LIFTS
ACROSS IA LATER THIS MORNING FOR ELEVATED STORMS AND A RISK OF
HAIL.  AFTER A SHORT BREAK LATE MORNING INTO EARLY AFTERNOOON THE
WELL ADVERTISED SYSTEM LIFTS OUT OF THE PLAINS LIFTING A FRONTAL
BOUNDARY ACROSS IOWA.  EVERYTHING STILL APPEARS RIPE FOR AN OUTBREAK
DAY.  I HAVE MENTIONED TORNADOES IN THE ZFP OVER ABOUT THE SRN THREE
TIERS OF COUNTIES...WHERE THE MOST FAVORED AREA IS IN IA.  SOME
DIFFERENCES BETWEEN THE MODELS TO DEAL WITH.  THE GFS WANTS TO
DEVELOP A SQUALL LINE IN MO WITH DEF ZONE PRECIP IN NRN IA AND LESS
PRECIP OVER CENTRAL IA WHILE THE ETA IS MUCH MORE BULLISH.  BOTH
MODELS HOWEVERE GO BALLISTIC WITH INSTABILITY AND HELICITY VALUES
ARE OVER 700.  ITS GONNA BE AN ACTIVE DAY...ESPECIALLY OVER
SOUTHERN IOWA.

.DSM...NONE

FAB
Hazardous weather outlook, May 3, 3:45 PM CDT, 12 hours 58 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-041100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
345 PM CDT SAT MAY 3 2003

...SEVERE WEATHER WITH THE POTENTIAL FOR TORNADOES REMAINS FOR
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS KANSAS AND NEBRASKA
TONIGHT BEFORE MOVING INTO CENTRAL IOWA DURING THE EARLY MORNING
HOURS.  MOST OF THE THUNDERSTORMS SHOULD REMAIN WEST OF A LINE FROM
OTTUMWA TO NEWTON AND ALGONA THROUGH MORNING. LARGE HAIL WILL BE THE
PRIMARY THREAT FROM THESE STORMS IN ADDITION TO HEAVY RAINFALL.
RECENT RAINS HAVE MOISTENED SOILS CONSIDERABLY THEREFORE HEAVY RAINS
MAY LEAD TO RAPID RUNOFF AND QUICKLY FILL SMALL STREAMS AND CREEKS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL CONTINUE TO SPREAD ACROSS ALL OF CENTRAL IOWA ON
SUNDAY MORNING.  THE MAIN THREAT WILL REMAIN WITH LARGE HAIL AND
HEAVY RAINFALL THROUGH MIDDAY AS THE STORMS MOVE NORTHEAST.  BY
EARLY AFTERNOON...A WARM FRONT WILL BE LOCATED IN SOUTHERN IOWA WITH A
DRY LINE ENTERING SOUTHWEST IOWA.  INSTABILITY IS EXPECTED TO
INCREASE ACROSS THE SOUTHERN HALF OF IOWA DURING THE AFTERNOON AS
THE MORNING STORMS DIMINISH AND MOVE OUT OF CENTRAL IOWA. THE DRY
LINE AND WARM FRONT WILL BEGIN TO INTERACT BY MID AFTERNOON ALLOWING
STRONG TO SEVERE THUNDERSTORMS TO DEVELOP ACROSS SOUTHWEST IOWA AND
SPREAD EAST THROUGH THE STATE INTO THE EVENING AND OVERNIGHT.  THE
HIGHEST RISK OF SEVERE WEATHER WILL REMAIN ALONG AND SOUTH OF
INTERSTATE 80...WHERE LARGE HAIL...DAMAGING WINDS AND ISOLATED
STRONG TORNADOES MAY OCCUR.  FATHER NORTH...THE THREAT FOR TORNADOES
WILL DIMINISH SOME...HOWEVER THE THREAT FOR LARGE HAIL AND DAMAGING
WINDS WILL CONTINUE.  THIS STORM APPEARS TO BE SIMILAR TO THE
SYSTEMS OF APRIL 8, 2001 AND APRIL 11, 2001.  THOSE SYSTEMS PRODUCED
SEVERAL TORNADOES AND OTHER WIDESPREAD WIND AND HAIL DAMAGE ACROSS
CENTRAL IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT...MAINLY WEST OF
INTERSTATE 35.  SPOTTER ACTIVATION IS LIKELY ON SUNDAY INTO SUNDAY
EVENING ACROSS ALL OF CENTRAL IOWA.

&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE).

COGIL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 5:29 AM CDTSevere Thunderstorm WarningDMXRinggold, Taylor, Union46 min
May 4, 6:14 AM CDTSevere Thunderstorm WarningDMXClarke, Decatur46 min
May 4, 10:44 AM CDTFlash Flood WarningDMXBoone, Dallas, Greene, Polk6 hr
May 4, 5:32 PM CDTSevere Thunderstorm WarningDMXCass43 min
May 4, 5:46 PM CDTSevere Thunderstorm WarningDMXAudubon44 min
May 4, 5:51 PM CDTSevere Thunderstorm WarningDMXAdams54 min
May 4, 5:55 PM CDTSevere Thunderstorm WarningDMXTaylor50 min
May 4, 6:07 PM CDTSevere Thunderstorm WarningDMXAdair38 min
May 4, 6:32 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock28 min
May 4, 6:35 PM CDTSevere Thunderstorm WarningDMXUnion40 min
May 4, 6:43 PM CDTSevere Thunderstorm WarningDMXAdair, Madison62 min
May 4, 6:46 PM CDTSevere Thunderstorm WarningDMXTaylor44 min
May 4, 6:49 PM CDTSevere Thunderstorm WarningDMXAdams41 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.